Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 57, NWS Anchorage, AK

December 19, 2009

NWS Anchorage, AK issued this blizzard warning at Dec 19, 2009, 5:09 AM AKST. It took effect at Dec 19, 2009, 12:00 PM AKST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2009, 5:09 AM AKST (14:09 UTC)
In effect from
Dec 19, 2009, 12:00 PM AKST
Expired
Dec 19, 2009, 4:00 PM AKST
In force
4 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 191409
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
509 AM AKST SAT DEC 19 2009

AKZ125-200300-
/X.NEW.PAFC.BZ.W.0057.091219T2100Z-091220T0700Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
509 AM AKST SAT DEC 19 2009

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 10 PM AKST THIS
EVENING FOR PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM AKST THIS
EVENING. 

SNOW WILL DEVELOP ACROSS WESTERN PRINCE WILLIAM SOUND AS A WEATHER
FRONT MOVES ACROSS THE NORTHERN GULF SATURDAY. LOOK FOR EAST WINDS
TO STRENGTHEN AND SUPPORT BLOWING SNOW AS WELL. THIS BLOWING SNOW
COUPLED WITH FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER
MILE OR LESS THROUGH PORTAGE VALLEY AND TURNAGAIN ARM. THE FRONT
LOOKS TO WEAKEN LATE SATURDAY EVENING...WITH WINDS DIMINISHING AND
ENDING THE BLIZZARD THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ145-200300-
/X.NEW.PAFC.WW.Y.0029.091220T0000Z-091221T0600Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
509 AM AKST SAT DEC 19 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM AKST SUNDAY FOR WEST OF THE PARKS HIGHWAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM AKST SUNDAY.

SNOW WILL DEVELOP THIS AFTERNOON ACROSS THE SUSITNA VALLEY AHEAD
OF A FRONT MOVING THROUGH THE GULF. SNOW WILL BE HEAVIEST ALONG
UPSLOPE AREAS OF THE ALASKA RANGE AND WEST OF THE PARKS
HIGHWAY...WHERE 10 TO 20 INCHES OF SNOW ACCUMULATION ARE EXPECTED
BY SUNDAY EVENING. THE STRONG UPSLOPE WINDS LOOK TO WEAKEN LATE
SUNDAY EVENING AND HELP LIGHTEN THE SNOW INTENSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
000 
WWAK41 PAFC 200100
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
400 PM AKST SAT DEC 19 2009

AKZ125-200200-
/X.CAN.PAFC.BZ.W.0057.000000T0000Z-091220T0700Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
400 PM AKST SAT DEC 19 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 


$$

AKZ145-201400-
/X.CON.PAFC.WW.Y.0029.000000T0000Z-091221T0600Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
400 PM AKST SAT DEC 19 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST
SUNDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST
SUNDAY. 

SNOW WILL CONTINUE ACROSS THE SUSITNA VALLEY AHEAD OF A FRONT
MOVING THROUGH THE GULF. SNOW WILL BE HEAVIEST ALONG UPSLOPE AREAS
OF THE ALASKA RANGE AND WEST OF THE PARKS HIGHWAY... WHERE 10 TO
20 INCHES OF SNOW ACCUMULATION ARE EXPECTED BY SUNDAY EVENING. THE
STRONG UPSLOPE WINDS LOOK TO WEAKEN LATE SUNDAY EVENING AND HELP
LIGHTEN THE SNOW INTENSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 18, 5:00 PM AKST, 12 hours 9 minutes earlier.

Area forecast discussion, Dec 18, 5:00 PM AKST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AKST FRI DEC 18 2009

.ANALYSIS AND UPPER LEVELS...
UPPER LEVELS...A UPPER LOW OVER THE LOWER YUKON VALLEY EXTENDS A
TROUGH SOUTHEASTWARD THROUGH THE KUSKOKWIM VALLEY, SUSITNA VALLEY AND
PRINCE WILLIAM SOUND. ANOTHER LOW OVER THE WESTERN ALEUTIANS EXTENDS
A TROUGH ACROSS THE SOUTHERN BERING SEA.
AT THE SURFACE...AN AREA OF HIGH PRESSURE OVER SOUTHWEST ALASKA AND
THE WESTERN GULF CONTINUES TO MOVE EAST. A STRONG 964 MB LOW IS
VERTICALLY STACK BENEATH THE UPPER LOW. AN OCCLUDED FRONT LIES ACROSS
THE SOUTHERN BERING SEA AND ACROSS THE ALASKA PENINSULA. A WEAK LOW
JUST SOUTH OF PRINCE WILLIAM SOUND WILL DISSIPATE THIS EVENING.

.MODEL DISCUSSION...
THE MODELS ARE IN GENERALLY GOOD AGREEMENT, THOUGH THE NAM DOES A
BETTER JOB IN THE FINE-SCALE FEATURES AROUND SOUTH-CENTRAL ALASKA.

.SHORT TERM FORECAST...
UPPER LEVELS...THE LOW OVER WESTERN ALASKA WILL MOVE INTO THE
NORTHERN BERING SEA SATURDAY THEN MOVE INTO SIBERIA SUNDAY. THE
ASSOCIATED TROUGH OVER SOUTHERN ALASKA WILL SWING NORTH INTO THE
NORTHERN INTERIOR SATURDAY AND INTO THE BEAUFORT SEA SUNDAY. A RIDGE
DEVELOPING OVER THE GULF OF ALASKA TONIGHT WILL CONTINUE TO BUILD
INTO THE EASTERN MAINLAND THROUGH SUNDAY. A STRONG SOUTHERLY FLOW
WILL DEVELOP OVER THE WESTERN MAINLAND OVER THE WEEKEND.

SOUTH-CENTRAL ALASKA AND THE GULF OF ALASKA...
A WEATHER FRONT WILL OVER THE BERING SEA WILL MOVE INTO KODIAK ISLAND
AND THE WESTERN GULF SATURDAY MORNING THEN WILL WEAKEN AS IT MOVES
INTO PRINCE WILLIAM SOUND AND THE EASTERN GULF SATURDAY NIGHT THEN
WILL DISSIPATE SUNDAY. AREA OF SNOW MAINLY ASSOCIATED WITH THE FRONT
WILL MOVE THROUGH KODIAK ISLAND TONIGHT AND MOVE INTO THE CENTRAL
GULF COAST, KENAI PENINSULA AND SUSITNA VALLEY SATURDAY THROUGH
SUNDAY.

SOUTHWEST ALASKA...THE WEATHER FRONT OVER THE BERING WILL MOVE
THROUGH SOUTHWEST ALASKA TONIGHT AND SATURDAY. AREAS OF SNOW AHEAD OF
THE FRONT WILL BECOME SCATTERED SNOW SHOWERS BEHIND IT. ANOTHER
WEATHER FRONT WILL MOVE INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY.
MORE SNOW IS ALSO EXPECTED WITH THE FRONT.

BERING SEA AND ALEUTIANS...
THE SURFACE LOW OVER THE WESTERN ALEUTIANS WILL REMAIN NEARLY
STATIONARY THROUGH SUNDAY. THE WEATHER FRONT OVER THE SOUTHEAST
BERING WILL MOVE INTO SOUTHWEST ALASKA EARLY SATURDAY. A DEVELOPING
LOW SOUTH OF THE WESTERN ALEUTIANS WILL MOVE INTO THE SOUTHEAST
BERING SEA LATE SATURDAY AND WILL MOVE INTO THE NORTHERN BERING
SUNDAY.

.LONG TERM FORECAST...
THE UPPER RIDGE WILL REMAIN OVER THE EASTERN MAINLAND AND AN UPPER
LOW PRESSURE WILL REMAIN OVER THE WESTERN BERING THROUGH TUESDAY.
STRONG SOUTHERLY FLOW WILL REMAIN OVER WESTERN ALASKA INTO THE FIRST
HALF OF THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 120 130 132 150 155 160 165 170 172 175 176
FIRE WEATHER...NONE.

NM DEC 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:00 PM AKSTGale WarningAFC36 hr
Dec 18, 4:00 PM AKSTGale WarningAFC48 hr
Dec 18, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 18, 10:36 PM AKSTBlizzard WarningAFC10 hr
Dec 19, 4:00 AM AKSTGale WarningAFC12 hr
Dec 19, 4:00 AM AKSTGale WarningAFC24 hr
Dec 19, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Dec 19, 4:00 AM AKSTStorm WarningAFC24 hr
Dec 19, 4:00 AM AKSTStorm WarningAFC60 hr
Dec 19, 4:49 AM AKSTBlizzard WatchAFC13 hr
Dec 19, 4:49 AM AKSTWinter Storm WatchAFC13 hr
Dec 19, 5:09 AM AKSTWinter Weather AdvisoryAFC24 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.